Two unrelated studies, both published in the Journal of Clinical Oncology, provide deeper insights into peripheral neuropathy — a disabling side effect experienced by patients on many chemotherapy regimens, particularly regimens containing oxaliplatin (Eloxatin, sanofi-aventis) and paclitaxel (multiple brands).
One of the new studies "has identified several new features about oxaliplatin-induced acute and chronic neuropathy," coauthor Charles L. Loprinzi, MD, of the Mayo Clinic, Rochester, Minnesota, told Medscape Medical News. This study was conducted by investigators from the North Central Cancer Treatment Group trial N08CB (Alliance) and was published online August 17.
The Alliance analyzed acute and chronic neuropathy data from 346 patients with colon cancer who were scheduled to receive 12 cycles of FOLFOX (folinic acid, fluorouracil, and oxaliplatin) every 2 weeks after resection with curative intent. Dr Loprinzi told Medscape Medical News: "Many did not get all cycles due to having to stop chemotherapy, commonly for neuropathy problems."
Patients completed questionnaires daily before each cycle of FOLFOX and for 5 consecutive days after the initiation of each 2-week cycle of FOLFOX. Questions pertained to sensitivity to touching cold items, discomfort swallowing cold items, throat discomfort, and muscle cramps during the previous 24 hours, with each item scored from 0 (indicating no problem) to 10 (indicating a major problem).
Chronic peripheral neuropathy was measured at the initiation of each cycle of FOLFOX (including a baseline determination) and at 1, 3, 6, 12, and 18 months after the last day of FOLFOX therapy. The investigators used the validated European Organization for Research and Treatment of Cancer Quality of Life Questionnaire for patients with chemotherapy-induced peripheral neuropathy (EORTC QLQ-CIPN20) — a 20-item tool with subscales for sensory, motor, and autonomic neurotoxicity.
Of 346 patients, 71% reported sensitivity to touching cold items and swallowing cold items, 63% experienced throat discomfort, and 42% reported muscle cramps.
Dr Loprinzi indicated that the study uncovered several new features of acute peripheral neuropathy induced by FOLFOX. The intensity of neuropathy in the first cycle predicted which patients would experience double that in each of the subsequent cycles. In addition, although neuropathy peaked at day 3 following FOLFOX and then waned, on average, it never completely resolved before the next cycle of FOLFOX. Dr Loprinzi explained that it may resolve in some patients, but not on average when all patients are considered. Patients who experienced acute neuropathy were also most likely to experience chronic neuropathy, he noted.
These correlations did not hold for muscle cramps, an indication, perhaps, of a different mechanism of action.
The finding that symptoms do not resolve and intensify with subsequent cycles is in contrast to claims that acute symptoms with oxaliplatin are always reversible between cycles.
Chronic neuropathy with FOLFOX is more sensory than motor, with numbness and tingling in hands and feet being the most severe. Pain is a less severe chronic symptom for patients on FOLFOX. As a rule, symptoms worsen progressively over subsequent cycles.
Dr Loprinzi told Medscape Medical News: "During chemotherapy, sensory symptoms are worse in the upper extremities [fingers and hands]. Six months after chemotherapy, symptoms reverse — worse in lower extremities [toes and feet]."
In comparison, with paclitaxel, chronic neuropathy is more prominent in the lower than in the upper extremities both during and after treatment, he explained.
"Our study also indicates that chronic neuropathy symptoms worsen for 3 months after patients complete their last course of FOLFOX — a phenomenon called 'coasting,' " Dr Loprinzi said.
He explained that the "slope" of neuropathy before and after stopping treatment is the same, indicating that neuropathy with the last dose may take 3 months to fully manifest. Although this phenomenon has been described before, this is the first report providing details on its time frame and clinical course.
"This coasting phenomenon is not typically seen with paclitaxel," Dr Loprinzi told Medscape Medical News. After stopping paclitaxel, neuropathy generally starts to improve within a month, he indicated. However, with both oxaliplatin and paclitaxel, some patients experience severe symptoms of neuropathy for years.
"This more in-depth understanding of the clinical course and features of oxaliplatin neuropathy will allow clinicians to better counsel patients," Dr Loprinzi and his colleagues write.
Linking MRI Changes With Peripheral Neuropathy
In an unrelated study published online November 2 in the Journal of Clinical Oncology, investigators from Indiana University showed that changes in the brain — specifically, changes in cerebral perfusion and gray matter — seen on MRI scans were correlated with symptoms of peripheral neuropathy in women with breast cancer treated with chemotherapy.
"Peripheral neuropathy symptoms after systemic chemotherapy for breast cancer are associated with changes in cerebral perfusion and gray matter," the Indiana University investigators write.
"The specific mechanisms warrant further investigation given the potential diagnostic and therapeutic implications," they add.
In this study, women with breast cancer who were treated with (n = 24) or without chemotherapy (n = 23) underwent clinical examinations and brain MRI at baseline, 1 month after treatment completion, and 1 year after their first posttreatment assessment.
Only women with nonmetastatic breast cancer were included; chemotherapy regimens and dosages were standard for clinical practice. Patients received regimens with a backbone of paclitaxel, docetaxel (multiple brands), doxorubicin (multiple brands), or cisplatin (Platinol, HQ Specialty Pharma).
Chemotherapy-induced peripheral neuropathy was captured using the validated Functional Assessment of Cancer Therapy/Gynecologic Oncology Group–Neurotoxicity (FACT-GOG-NTx) four-item sensory- specific subscale.
Cerebral perfusion scans were performed with a whole-body MRI scanner, with patients in a conscious resting stage with closed eyes. Gray matter density was analyzed using high-resolution T1- weighted magnetization-prepared rapid gradient echo (MPRAGE) sequencing.
The investigators reported that compared with women who received no chemotherapy, 1 month following chemotherapy and concurrent with peripheral neuropathy, significantly higher perfusion was seen in several frontal region clusters — bilateral superior frontal and cingulate gyri, and left middle and medial frontal gyri. Severity of peripheral neuropathy correlated with increased perfusion. However, this association did not hold for the 1-year posttreatment measurement.
Change in gray matter density was also associated with peripheral neuropathy and perfusion cluster change at the 1-month time point.
The perfusion clusters correspond to regions in the brain associated with pain processing, the investigators explain. They indicate that "changes in cerebral perfusion at 1M [1 month] may reflect an acute pain processing mechanism, perhaps distinctly different from long-term chronic pain-processing mechanisms."
The investigators suggest that the association with gray matter density change, peripheral neuropathy, and perfusion change "are potentially clinically relevant findings, because this could result in patient underreporting of chemotherapy induced peripheral neuropathy side-effects."
Dr Loprinzi has served in a consulting or advisory role for Helsinn Therapeutics and has received research funding from Pfizer. Several coathors report ties to industry, which are listed in the original articles.
J Clin Oncol. Published online August 17, 2015. Pachman et al, Abstract
J Clin Oncol. Published online November 2, 2015. Nudelman et al, Abstract
Medscape Medical News © 2015 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Deeper Grasp of Chemotherapy-Induced Peripheral Neuropathy - Medscape - Nov 12, 2015.